Dismiss Notice
Welcome! Please read this announcement regarding the new Forums: Click Here"

SSRI's (eg Zoloft) and hairloss? Anti-depressant

Discussion in 'Medications that can cause Hair Loss' started by VANESA, Jun 20, 2008.

  1. VANESA

    VANESA Guest

    Hello Girls,

    Does anybody seem to think that an SSRI anti- depressant caused their hairloss? :(

    Or did it trigger your genetic hairloss (Androgenetic Alopecia -androgenetic Alopecia) to start earlier than it would have?? :shakehead:

    Did your hair thinning or TE start 3 to 4 months after taking Zoloft or straight away?

    Just wanting feedback from anyone here who has been on Zoloft or another similar SSRI antidepressant?

    Other than hairloss have you had any OTHER temporary or permanent side affects?
    Thank you very much. :)
     
  2. Mirkin

    Mirkin Guest

    I'm a registered nurse so drugs I know ;) . SSRIs can cause light hairloss. In most cases this does not occur but with all drugs each individual has their own side effects. All drugs have insomnia and hair loss as side effects. It covers the drug company for liability issues later. I take Lexapro and if you research you will see that this drug has few side effects. I am dating a doctor so he prescribes this one a lot. My hair loss started way before Lexapro so I can't honestly say the drug caused hair loss. If you believe Zoloft started your loss stop it and see. It usually takes four to six weeks to peak in your system. If you need any info let me know. God Bless! :)
     
  3. alicat

    alicat Guest

    I first started anti depressants when I was 14. I took Prozac and it didn't do anything to my hair which was gorgeous then! I have also taken Paxil, Imiprimine, Amitripiline and others I cannot remember. I am currently on Effexor XR. Like I said, I started anti depressants when I was 14, and hair loss didn't start for me (that I noticed) until I was 18. For ME, anti depressants weren't the cause of hair loss.

    I did, however, take Epival when I was 18 and noticed my hair thinning. I went to the doctor, he said Epival could cause hair loss but that it's temporary. I went off the Epival immediately, but my hair has never been the same. I have always wondered that if I didn't take that stupid Epival, if my hair loss would have maybe started at menopause?? Who really knows, eh?
     
  4. VANESA

    VANESA Guest

    Thanks for your answers Mirkin and Alicat.

    Yes I think the same thing about Zoloft - if I had not have taken it would I have hairloss now??...... if I had not smoked for a while??,...if I had not started drinking coffee at 28/29 (hairloss started at around 29), If I had exercised better and eaten better around this age - I was going through a bad self destructive patch then around that age, very stressed....

    But who knows... maybe it was already in my genes to start losing hair at 29 (I had my first TE and it was big , drains clogged with hair after shower.. hair all over the bathroom)....but I guess having high insulin and glucose levels due to PCOS and developing insulin resistance, made my free androgesn go sky high triggering the hairloss earlier than perhaps it would have starting thinning...

    LIke alicat perhaps with out having PCOS it might have only started thinning after menopause....my mum has thick hair and so does my dad... but my mum passed on the thinning gene as her dad (my late grandfather) and my twin brother and her brother (uncle) all have thinning blond hair... My dad does not have the gene at all.
    Not even receding and he is 67! Lucky bast*rd. :) He is spoilt too as he has gone a lovely salt and pepper too.

    Oh well...
    I have been reading more bad things about Zoloft and SSRIs in general - about how some people are left with permanent side affects! some say it changes the brain permanently.

    Sexual numbness, brain zaps, memory loss etc... I am scared. I have been on and off it since age 26 and I am now 34. I have never been on a nother one but have noticed I felt less good on the generic one and the 2nd time I tried it at age 29, it did not seem to work as well.

    I am on 100mgs but want to go down to 50gs and eventually get off it but everytime I try i get really angry, irritable, moody and it affects my job and I get a slight mania in that I'm negative and talk negatively too much to anybody who will listen.. talk fast and non stop...and become a really not a nice person.... I dont' know what to do.
    I think exercise would help as I do not do enough of that and don't sleep very well because of it. I think exercie ie jogging would help getting to sleep and also the depression.

    With Zoloft I am also really restless, can't concentrate and in bed I have to move my legs around a lot (they dont hurt of anything) just feel I am restless and have to move them around a lot. I know depression can cause restlessnes and lack of concentration so I don't know whether its the zoloft or the anxity or depression..

    jeez I sound so confused because I am!! hahah :agree:
     
  5. Mirkin

    Mirkin Guest

    Taking a low dose is always the better route, unless you are suffering major depression. I have some anxiety so low dosage works. Exercise also helps with depression. Do what ever you have to. Be happy that is number one.
     
  6. VANESA

    VANESA Guest

    Mirkin
    Yes exercise is important - I hate where I live so it doen't give me inspiration to get out and jog and walk. (excuse I know but.. hey :dunno: )

    I want to move to Melbourne on the Bay where I can ride and job along Port Phillip Bay. Where there are beautiful sunsets.
    I hate Sydney. I know its just an excuse and I must start to exercise regardless.
    I don't really like gyms but have a home weights system at home which I bought for my fiance. Both of us have become slack in using it as its at home!!!
    He used to go to the gym and got so incredibly fit and now I bought him the home gyme he never uses it and he is still of normal weight but lots his form and tone!!

    We both should get going with it. As exercise is really important for me as I have PCOS insulin resistance too.
    Yes I would say my depression is more "anxiety" than sadness or down ness at the moment.
    I can't relax , I am restless, can't get to sleeep easily... have to move my legs around a lot...feel jittery all the time. I dont know whether that is the anxiety or the SSRI zoloft because I have heard that Zoloft can cause this.
    Insominna, restlessness, jittery legs

    No wonder I feel like having a few too many glasses of wine when I get home from work... as after 2 or so I start to feel "normal" and relaxed"..At the moment I am drinking too much....anyway I am rambling on about a topic which is not hairloss... I am going to see someone to see if I can wean of Zoloft.
    I am worried aobut the long term affect of SSRI's

    Anybody read the book (Prozac Backlash) or any similar books about Negative affects of SSRI's long term or permanent side affects like twitches, sexual dysfuction etc.
    I am worried as I have been on Zoloft on and off for 9 years! since age 25 and I am now 34.
    :(
     

Share This Page